Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 64, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2016, 7:57 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2016, 7:57 PM CDT (00:57 UTC)
- Expired
- Jun 29, 2016, 8:27 PM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Jones County, SD, Lyman County, SD
The radar
The North Platte radar (KLNX), 200 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:00 PM CDT | TSTM WND GST 60 | 9 Sse Draper, SD | TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2502 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313
WUUS53 KABR 300057
SVRABR
SDC075-085-300145-
/O.NEW.KABR.SV.W.0064.160630T0057Z-160630T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT WED JUN 29 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
WEST CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 845 PM CDT
* AT 757 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST
OF VIVIAN...OR 17 MILES SOUTHEAST OF MURDO...MOVING SOUTHEAST AT 40
MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN JONES AND WEST CENTRAL LYMAN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4370 9990 4369 9998 4371 10001 4369 10012
4370 10013 4371 10019 4369 10021 4371 10023
4370 10028 4372 10030 4372 10034 4374 10037
4372 10042 4374 10055 4375 10057 4401 10042
4380 9977 4370 9980 4370 9986 4367 9987
TIME...MOT...LOC 0057Z 307DEG 36KT 4376 10040
HAIL...0.75IN
WIND...70MPH
$$
PARKIN1 follow-up statement
229
WWUS53 KABR 300127
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
827 PM CDT WED JUN 29 2016
SDC075-085-300137-
/O.CAN.KABR.SV.W.0064.000000T0000Z-160630T0145Z/
JONES SD-LYMAN SD-
827 PM CDT WED JUN 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES AND WEST
CENTRAL LYMAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4370 9990 4369 9998 4371 10001 4369 10012
4370 10013 4371 10019 4369 10021 4371 10023
4370 10028 4372 10030 4372 10034 4374 10037
4372 10042 4374 10055 4375 10057 4401 10042
4380 9977 4370 9980 4370 9986 4367 9987
TIME...MOT...LOC 0125Z 307DEG 36KT 4358 10007
$$
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:34 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 29, 6:34 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 634 PM CDT WED JUN 29 2016 .UPDATE... Issued at 627 PM CDT WED JUN 29 2016 See updated aviation discussion below. && .SHORT TERM...(This Evening through Thursday) Issued at 254 PM CDT WED JUN 29 2016 Forecast challenges in the next 24 hours include convective potential/timing/coverage this afternoon through early Thursday along with how cool high temperatures will be on Thursday. Currently, temperatures are warming through the 80s on light winds and a mostly sunny sky. There are a few clusters of thunderstorm activity across southwestern North Dakota tracking southeast across the region. Storms are not expected to maintain or redevelop very far into this CWA. If convection can hold together long enough to make it into Corson county, it is timed to move into the county within the hour, and timed to reach Mobridge by shortly after 7 PM CDT. Storms have developed within the most moisture-rich air at 850hpa in conjunction with the area of best mid-level forcing and upper level lift. Expect the worst conditions associated with these thunderstorms to be brief strong wind gusts /large temp-dewpoint depressions aiding in 1000-1400J/kg DCAPE values/, heavy downpours and cloud to ground lightning. Tonight, a strong Canada-sourced cold front /near the international border/ will sweep southward across the northern plains, including this CWA, wringing out any available low level moisture through Thursday morning. CAMs have been hinting off and on today that isolated to scattered showers and thunderstorms will work southward through the region associated with the forcing from this front. For this reason have continued to time some small pops through the CWAovernight. The Rapid Refresh model is also continuing to imply some of this low level moisture is converted into post-frontal mvfr/vfr stratus which advects into the CWA between 09Z and 15Z Thursday. Sky covermay need a little tweaking if that scenario pans out. Thursday, the cold air advection noted in the 925hpa and 850hap thermal progs lends support to forecast high temperatures only in the mid 70s across northeast South Dakota and west central Minnesota to the low/mid 80s over central South Dakota. There may be a few stray showers or weak thunderstorms ongoing across the southern half of the CWA at the start of the Thursday day period, but by and large, Thursday is expected to be cool and dry on northerly breezes. .LONG TERM...(Thursday Night through Wednesday) Issued at 254 PM CDT WED JUN 29 2016 Based on the 12Z model runs, the holiday weekend is looking much drier than before. While models are suggesting a storm system will track across the region Friday night through Saturday, it largely misses this CWA. Thus pops have been greatly reduced during that time period. There are additional chances for showers and thunderstorms Monday through Wednesday as the upper level flow pattern becomes zonal. Temperatures during the long term will begin on the cool side with highs on Friday only in the mid to upper 70s. Temperatures will slowly warm above normal for the holiday weekend. Highs by Monday should climb into the 80s and 90s. Temps in the 90s are expected Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 627 PM CDT WED JUN 29 2016 An area of showers and thunderstorms will track across the southwestern CWA this evening...affecting KPIR. Additional scattered showers and thunderstorms may affect parts of the north central and eastern CWA as well. Cigs and vsbys may briefly fall into the MVFR category with the stronger storms. VFR conditions will prevail across the area late tonight and through the day Thursday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Dorn LONG TERM...SD AVIATION...Parkin
Hazardous weather outlook, Jun 29, 3:13 AM CDT, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 313 AM CDT WED JUN 29 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300815- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 313 AM CDT WED JUN 29 2016 /213 AM MDT WED JUN 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREATS BEING SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
In the hours before
Local storm report, Jun 29, 6:44 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND GST 13 NNW SANSARC 44.68N 101.15W
06/29/2016 M55 MPH STANLEY SD MESONET
FOSTER BAY RWIS.
&&
CONNELLYLocal storm report, Jun 29, 7:07 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
707 PM CDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 5 SSW HAYES 44.31N 101.06W
06/29/2016 M77 MPH STANLEY SD TRAINED SPOTTER
SPOTTER REPORTS 77MPH PEAK GUST ON DAVIS
STATION.
&&
CONNELLYLocal storm report, Jun 29, 7:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
736 PM CDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 10 SW CHANTLER CREEK RE 44.39N 100.77W
06/29/2016 M56 MPH STANLEY SD MESONET
PEAK WIND AT HAYES RWIS.
&&
CONNELLYLocal storm report, Jun 29, 7:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
738 PM CDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND GST 2 S MURDO 43.86N 100.71W
06/29/2016 M58 MPH JONES SD MESONET
PEAK WIND GUST ON DAVIS STATION 2 MILES
SOUTH OF MURDO.
&&
CONNELLYLocal storm report, Jun 29, 7:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
741 PM CDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND GST MURDO 43.89N 100.71W
06/29/2016 M62 MPH JONES SD PUBLIC
WIND GUST ON DAVIS STATION IN THE TOWN OF
MURDO.
&&
CONNELLYLocal storm report, Jun 29, 7:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
743 PM CDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND GST 2 S MURDO 43.86N 100.71W
06/29/2016 M72 MPH JONES SD MESONET
MOST RECENT PEAK WIND GUST FOR STATION 2
MILE SOUTH OF MURDO.
&&
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:05 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 55 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.